Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • tajkoont
    Post count: 17

    Hello,

    I have been on 2.5 mg of methimazole and doing well for about 6 months. 4 weeks ago, my endocrinologist decided it was time to see if I could go off of it. He did say to expect some symptoms. I have been doing relatively well for the most part with just a few issues in the last few days. Saturday, while preparing for a cook out, my heart rate stayed about 140 and I was breathless for about an hour. Once I sat down, I seemed to be fine. Early this morning, I woke up out of a dead sleep at about 4:45 am with my heart beating about 140 and burning hot. This lasted for about 20 minutes and I was able to go back to sleep.

    I know this is from Graves and hopefully just adjusting but it still scares me half to death. I have 10 mg of propranolol that my endo prescribed for anxiety that I haven’t took. I hate taking medicine. But I am thinking this could help through this transition.

    Can anyone tell me about their experience going off of methimazole?

    Thank you for any insight.

    tajkoont
    Post count: 17

    Also – was there certain things that helped or made things worse? I am really hoping to go into remission. He would not say the “R” word just yet.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – Have you had antibody levels tested (TSI or TRAb)?

    That is really the biggest issue, as recurrence is more likely if antibody levels are still raging when you stop the medication.

    I weaned off sooooooo slowly, that by the end, I was taking just 1 quarter of a pill (1.25 mg) twice a week!

    tajkoont
    Post count: 17

    Kimberly – could you explain more about the TSI and TRAb? I am still struggling with feeling “normal”.

    Was taken off methimazole in September. By December I didn’t have any TSH detectable (T3 was 3.6 and T4 was 1.5) so he put me back on 5 mg of methimazole. When I went back early March he said my TSH was in range (1.02) but I am still having symptoms. He did not test my T3 or T4. To treat my symptoms he has me back on propranolol (which makes me crazy). My heartrate was elevated and I had a tremor. In addition, I am waking in the middle of the night sweating with my HR really scary high. This rollercoaster is really hard. My next blood test isn’t until end of April which he did order the TSH, T3 and T4.

    Is this normal to still feel this was after being taken off meds and then put back on? I was feeling really good prior to be taken off.

    Thank you for all of your support. I literally do not know anyone who has this disease and am thankful that I can turn to the GDATF with questions and support.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – Both are antibody tests, but TSI measures stimulating antibodies only, while TRAb picks up all antibodies, both stimulating and blocking.

    Can you go back and ask the doc for Free T4 and T3? The medical guidance from the American Thyroid Association notes that TSH can be unreliable as a benchmark early in the course of treatment. They don’t state this for sure – but I would *guess* this applies to going back on antithyroid meds for a second round!

    coolboy34
    Post count: 1

    Hi, are there any support groups for spouses and family of patients of graves patients.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – We don’t have a group specifically for friends/family members, but if you would like to reach out to info@gdatf.org, we can try to connect you with someone who is in a similar situation.

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.